Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Springfield, MO

April 19, 2002Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2002, 11:58 AM CDT for Phelps County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2002, 11:58 AM CDT (16:58 UTC)
Expired
Apr 19, 2002, 12:45 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 191658
SVRSGF
MOC161-191745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN MISSOURI

* UNTIL 1245 PM CDT

* AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
  DIAMETER.  THIS STORM WAS LOCATED 7 MILES EAST OF ST. ROBERT...OR
  11 MILES NORTHEAST OF FORT LEONARD WOOD...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEWBURG...DOOLITTLE BY 1210 PM CDT.
   ROLLA BY 1225 PM CDT.
   ST. JAMES BY 1240 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3800 9202 3774 9204 3779 9152 3811 9153

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 AM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Apr 19, 2:45 AM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT FRI APR 19 2002

PRIMARY FORECAST CONCERN WILL BE HEAVY RAINFALL THREAT.

A COLD FRONT STRETCHED FROM NEAR KIRKSVILLE TO ST. JOSEPH THEN INTO
SOUTHWEST KANSAS AT 07Z.  LOW LEVEL JET IMPINGING ON THIS BOUNDARY
WAS SUPPORTING THUNDERSTORM DEVELOPMENT FROM NORTHEAST KANSAS INTO
NORTHERN MISSOURI.

TROUGH OUT WEST WILL MAINTAIN A SOUTHWESTERLY FLOW ALOFT THROUGH
SATURDAY.  THIS WILL ALLOW THE FRONT TO PUSH ONLY SLOWLY SOUTHWARD
BEFORE BECOMING STATIONARY NEAR THE ARKANSAS BORDER ON SATURDAY.
MODELS IN GENERAL AGREEMENT WITH PLACEMENT AND TIMING OF SYNOPTIC
SCALE FEATURES THROUGH 36 HOURS.  WILL GENERALLY FOLLOW THE ETA.

FOR TODAY THROUGH SATURDAY...CONVECTION WILL SPREAD/DEVELOP INTO
SOUTHERN MISSOURI AND SOUTHEAST KANSAS AS THE FRONT SAGS SOUTHWARD.
RICH LOW LEVEL MOISTURE WILL BE IN PLACE WITH 850 MB DEWPOINTS OF 12
TO 14 DEGREES.  PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1.5
INCHES. ORIENTATION OF FRONT WITH MEAN FLOW ALSO SUGGEST TRAINING
CELLS AND MULTIPLE ROUNDS OF CONVECTION.  ACTIVITY WILL LIKELY BE
AIDED BY POORLY DEFINED IMPULSES EMBEDDED IN THE SOUTHWEST FLOW BUT
TIMING OF THESE FEATURES WILL BE DIFFICULT.  COULD SEE A MORE
ORGANIZED COMPLEX DEVELOP LATE THIS AFTERNOON AND EVENING IF
MESO-ETA IS CORRECT IN TIMING OF A WEAK SHORTWAVE AND INCREASING
UPPER LEVEL DIVERGENCE.  BELIEVE THREAT OF HEAVY RAINFALL EXIST AS
DEPICTED BY LATEST EXCESSIVE RAINFALL OUTLOOK.  WILL CONSIDER A
FLOOD WATCH FOR MOST IF NOT ALL OF THE AREA THIS AFTERNOON INTO
SATURDAY.

CLOUD COVER WILL LIMIT DEGREE OF SURFACE BASED INSTABILITY BUT
FORCING ALONG FRONT AND MODERATE SHEAR VALUES WILL SUPPORT SEVERE
HAIL THREAT. 0-6 KM SHEAR VALUES INCREASE SATURDAY AFTERNOON BUT
DEGREE OF INSTABILITY WILL AGAIN BE DEPENDENT ON CLOUD COVER AND
PLACEMENT OF FRONT AND MESO-SCALE BOUNDARIES.  WILL HAVE TO MONITOR
TORNADIC THREAT AS ETA SUGGEST HELICITIES NEAR 300 OVER EXTREME
SOUTHERN MISSOURI ALONG THE FRONTAL BOUNDARY.

SOME MODEL DIFFERENCES SHOW UP SATURDAY NIGHT AND SUNDAY BETWEEN ETA
AND THE AVN.  PREFER THE ETAS POSITION OF DEVELOPING SURFACE LOW
OVER THE SOUTHERN PLAINS AND FRONT.  WILL CONTINUE WITH LIKELY RAIN
CHANCES INTO SATURDAY NIGHT THEN CHANCES ON SUNDAY AS THE FRONT
MOVES THROUGH.

MADE SOME MINOR TEMPERATURE CHANGES TO THE EXTENDED.  STILL LOOKS
LIKE RETURN FLOW SETS UP TUESDAY WITH ANOTHER CHANCE OF SHOWERS
WEDNESDAY.

THANKS FOR THE COORDINATION NDFD SITES.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Apr 19, 7:51 AM CDT, 4 hours 7 minutes before
MOZ057-058-191800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 123...IN EFFECT UNTIL 1 PM FRIDAY AFTERNOON.  THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI...

MILLER...MARIES.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ELDON...
IBERIA AND VIENNA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Apr 19, 10:15 AM CDT, 1 hour 43 minutes before
MOZ055>058-067>071-078>083-089>092-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 124...IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY...
LACLEDE...MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI...ST.
CLAIR...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...
ROLLA...SPRINGFIELD AND STOCKTON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTHWEST MISSOURI THIS MORNING...AND INTENSIFY IN A
VERY WARM AND UNSTABLE AIRMASS ACROSS THE REGION. DESTRUCTIVE HAIL
AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE
STORMS...ALTHOUGH A FEW OF THE STRONGEST STORMS COULD BE CAPABLE OF
PRODUCING DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Local storm report, Apr 19, 10:17 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    1 N POLK                  MO   .75 INCH HAIL
04/19/02   POLK                           REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Apr 19, 11:41 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    SALEM                     MO   .75 INCH HAIL
04/19/02   DENT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 11:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    WAYNESVILLE               MO   .75 INCH HAIL
04/19/02   PULASKI
Local storm report, Apr 19, 11:49 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    7 W SALEM                 MO   1.75 INCH HAIL
04/19/02   DENT                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:45 AM CDTSevere Thunderstorm WarningSGFDallas, Polk45 min
Apr 19, 11:17 AM CDTSevere Thunderstorm WarningSGFDent43 min
Apr 19, 11:40 AM CDTSevere Thunderstorm WarningSGFPulaski35 min
Apr 19, 12:00 PM CDTSevere Thunderstorm WarningSGFDent45 min
Apr 19, 12:14 PM CDTSevere Thunderstorm WarningSGFGreene, Webster46 min
Apr 19, 4:42 PM CDTSevere Thunderstorm WarningSGFCedar, Dallas, Hickory, Polk, St. Clair63 min
Apr 19, 4:49 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence41 min
Apr 19, 5:04 PM CDTSevere Thunderstorm WarningSGFCamden56 min
Apr 19, 5:25 PM CDTSevere Thunderstorm WarningSGFPhelps50 min
Apr 19, 5:49 PM CDTFlash Flood WarningSGFCamden6 hr
Apr 19, 6:15 PM CDTFlash Flood WarningSGFMaries, Miller, Pulaski6 hr
Apr 19, 6:26 PM CDTFlash Flood WarningSGFPhelps6 hr
Apr 19, 6:33 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.